SEARCH

SEARCH BY CITATION

Keywords:

  • acneiform skin eruptions;
  • cetuximab;
  • epidermal growth factor receptor;
  • skin toxicity

Abstract

Background  Cetuximab is a chimeric human-murine monoclonal antibody against the epidermal growth factor receptor (EGFR). It has shown activities against multiple malignancies in clinical trials. EGFR-inhibitors (EGFRI) often cause skin toxicity, most frequently acneiform eruption. Xerosis, eczema, fissures, teleangiectases, nail changes and paronychia can be seen in some cases, rarely hyperpigmentation.

Materials and methods  We reviewed local practice of skin toxicity management during treatment with cetuximab. From November 2005 to January 2007, 31 patients with metastatic colorectal cancer were treated with cetuximab in combination with chemotherapy. They all suffered from acne-like rash. They were followed up for at least 3 months, once per week. Skin toxicity was evaluated according to NCI CTCAE, v3.0.

Results  Of 31 patients, six had grade three rash, 16 patients Grade 2 and nine patients Grade 1 acne like rash. Less frequently, pruritus, dry skin, desquamation, hair modification, conjunctivitis, telangiectases, paronychia or fissures were observed. After the first documented cutaneous toxicity, topical use of emollients was started. For Grade 2 rash, we used emollients and topical antibiotics. Therapy with cetuximab was discontinued at Grade 3 until skin reactions resolved. Skin reactions at Grade 3 were generally manageable with emollients, topical and systemic antibiotics. No Grade 4 skin reactions were observed.

Conclusion  During the treatment with EGFRI, it is necessary to recognize and manage adverse reactions promptly to assure better patient quality of life and allowing continuation of therapy without dose reduction or drug discontinuation.